Mississippi, 2016Flash Flooding and Flooding in Mississippi, March 9 to 12, 2016
March 9 to 12, 2016 · NWS MEG · 10 events in 8 counties and zones
A classic heavy rain pattern set up over the Mid-South during the period of March 9th, 2016 to March 13th, 2016. A cold front stretched from Nebraska to Texas on the morning of March 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $6.6 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A classic heavy rain pattern set up over the Mid-South during the period of March 9th, 2016 to March 13th, 2016. A cold front stretched from Nebraska to Texas on the morning of March 8th. The front moved southeastward and stalled across Southeast Missouri as an upper level low remained stationary over Texas. A very moist atmosphere was in place over the Mid-South south of this boundary. Several weak low pressure centers developed and moved along the stalled front. As a result, periods of heavy rain, up to an inch per hour in some cases, fell over the same locations. Over the several day stretch, the front fluctuated at times shifting the heaviest band of rain. The storm total rainfall over the 5 day period ranged from four to ten inches over Northwest Mississippi. The heavy rain caused widespread flash flooding and many roads were closed as a result. In addition, numerous streams and small rivers overflowed their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 5:38 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 9, 5:38 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CST WED MAR 9 2016
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 252 PM CST WED MAR 9 2016/
DISCUSSION...
CURRENTLY...HEAVY RAIN EVENT WELL UNDERWAY ACROSS MUCH OF THE
MIDSOUTH. TWO TO FOUR INCHES HAS ALREADY FALLEN ACROSS MUCH OF
THE DELTA FROM MEMPHIS SOUTHWESTWARD. A DEEP UPPER LOW IS MOVING
ACROSS NORTHERN MEXICO AND A STRONG UPPER RIDGE SITS OVER THE
EASTERN CARIBBEAN INTO THE SOUTHEAST U.S. THIS SETUP IS PUMPING
TREMENDOUS AMOUNTS OF MOISTURE NORTH INTO THE LOWER MISSISSIPPI
VALLEY. THIS MOISTURE IS INTERACTING WITH A STALLED BOUNDARY FROM
EAST TEXAS NORTHEAST THOUGH THE MIDSOUTH. A STEADY STREAM OF
SHOWERS AND THUNDERSTORMS STRETCHES FROM THE EASTERN GULF INTO THE
MID-SOUTH. HEAVY RAIN COVERS MUCH OF THE DELTA ATTM WITH FLASH
FLOOD WARNINGS ACROSS A GOOD PORTION OF EASTERN ARKANSAS.
TONIGHT AND THURSDAY...ALL SIGNS POINT TOWARD HEAVY RAIN FOR THE
NEXT 24 HOURS. THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY
OVERNIGHT AS A STREAM OF ANOMALOUS MOISTURE CONTINUES INTO THE
REGION. PWATS OF 1.75 INCHES OR MORE ADVECT INTO THE MID-SOUTH
FOR AT LEAST THE NEXT 24 HOURS. IMPRESSIVE LOW LEVEL MOISTURE
TRANSPORT ACROSS THE BOUNDARY WILL LEAD TO CONTINUING HEAVY RAIN
AND EMBEDDED THUNDERSTORMS ALONG AND JUST WEST OF THE MISSISSIPPI
RIVER OVERNIGHT. THIS CONFIRMED WELL BY THE LATEST HRRR DATA. THE
FLASH FLOOD WATCH PLACEMENT SEEMS GOOD ATTM. THE NORTHERN STREAM
DISTURBANCE AND THE ASSOCIATED COLD FRONT WILL MERGE WITH THE
STALLED BOUNDARY AND START TO PUSH IT EAST ON THURSDAY WHICH WILL
SHIFT THE HEAVY RAIN EAST DURING THE AFTERNOON. THE HEAVIEST RAIN
IS EXPECTED OVER THE NEXT 24 HOURS WITH UP TO ADDITIONAL 6 INCHES
ACROSS EAST ARKANSAS AND 3-4 INCHES ALONG THE MISSISSIPPI RIVER
INCLUDING MEMPHIS. SOME PLACES IN EASTERN ARKANSAS WILL SEE OVER
10 INCHES OF RAINFALL BY FRIDAY AFTERNOON. THE MODELS HAVE BEEN
TRENDING THE AXIS OF HEAVIEST RAIN SLIGHTLY TO THE
SOUTHEAST...BASICALLY JUST WEST OF THE MISSISSIPPI RIVER ACROSS
EASTERN ARKANSAS AND THE MO BOOTHEEL. THE NORTHWEST CORNER OF THE
AREA...RANDOLPH AND LAWRENCE COUNTIES...MAY NOT GET QUITE AS MUCH
AS PREVIOUSLY THOUGHT WITH AREAS ALONG THE MS RIVER PICKING UP
MORE. EITHER WAY EXPECT A GOOD DEAL OF RIVER FLOODING ESPECIALLY
ACROSS EAST ARKANSAS.
THURSDAY NIGHT INTO FRIDAY...THE HEAVY RAIN PATTERN APPEARS TO
BREAK DOWN TO A CERTAIN EXTENT. THE SURFACE BOUNDARY WEAKENS AND
SHORT TERM UPPER RIDGING BUILDS OVER THE AREA AS THE NORTHERN
STREAM DISTURBANCE DEPARTS. THE ECMWF DOES CONTINUE TO SHOW QUITE
A BIT OF PRECIP INTO THE EVENING WITH A MORE PRONOUNCED SURFACE
BOUNDARY THAN THE GFS/NAM. THE UPPER LOW MOVES INTO SOUTH TEXAS ON
FRIDAY AND ANOTHER SURGE OF LIFT AND MOISTURE MOVES NORTH INTO
THE MIDSOUTH WITH MORE SHOWERS AND THUNDERSTORMS.
SATURDAY THROUGH MONDAY...THE UPPER LOW WILL TRACK ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT WITH MORE SHOWERS AND
THUNDERSTORMS. THERE IS NOT A FOCUSING MECHANISM IN PLACE LIKE
THE CURRENT BOUNDARY HOWEVER GIVEN THE ORIGIN OF THIS SYSTEM AND
THE COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH IT THE HEAVY RAIN
THREAT WILL CONTINUE AT LEAST ON A ISOLATED LEVEL. THE GROUND WILL
BE SATURATED AND RIVER/STREAM FLOWS WILL ALREADY BE HIGH SO ANY
ADDITIONAL RAINFALL COULD BE A PROBLEM. FLASH FLOOD WATCHES MAY
NEED TO BE EXTENDED. ON THE HEELS OF THIS UPPER LOW THAT TREKKED
FROM MEXICO IS ANOTHER UPPER LOW THAT WILL PUSH ON TO THE WEST
COAST FRIDAY. THIS NEXT UPPER LOW WILL QUICKLY MOVE ACROSS THE
MIDSOUTH WITH YET MORE SHOWERS AND THUNDERSTORMS AND EXIT THE
REGION EARLY MONDAY.
TUESDAY...DRY AND VERY WARM...MAYBE 80.
SJM
&&
.AVIATION...
00Z TAFS
RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THOUGH THE MOST OF
THE TAF PERIOD AT JBR...MKL AND MEM. CIGS WILL BE VARIED...BUT
LOWEST/LIFR WILL BE AT JBR. BRIEF PERIODS OF LIFR/IFR VSBY WILL
EXIST IN HEAVIER DOWNPOURS. RAIN WILL EVENTUALLY MOVE INTO TUP
WITH VFR CIGS ALSO LOWERING TO MVFR AND IFR. A SMALL SURFACE
TROUGH WILL SLOWLY MOVE NORTH TONIGHT...ALLOWING NORTHEAST WINDS
TO BECOME SOUTHEAST THROUGH SOUTH AT MEM AND MKL. BELIEVE THE
BOUNDARY WILL STALL NEAR JBR WITH LIGHT A PERIOD OF LIGHT AND
VARIABLE WINDS BEFORE BECOMING NORTHERLY.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR COAHOMA-DESOTO-
QUITMAN-TATE-TUNICA.
TN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DYER-LAKE-
LAUDERDALE-OBION-SHELBY-TIPTON.
&&Hazardous weather outlook, Mar 9, 4:12 AM CST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST WED MAR 9 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
412 AM CST WED MAR 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF HEAVY RAIN ARE LIKELY THROUGH TONIGHT ACROSS EAST
ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND
NORTHWEST MISSISSIPPI. FLASH FLOODING WILL BE POSSIBLE. IN
ADDITION...RIVERS WILL BEGIN TO RISE. PEOPLE LIVING ALONG THE
BLACK AND ST. FRANCIS RIVER BASINS NEED TO STAY TUNED TO THE
LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH AT LEAST LATE FRIDAY
AFTERNOON ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME
WEST TENNESSEE AND NORTHWEST MISSISSIPPI. FLASH FLOODING WILL
CONTINUE TO BE POSSIBLE. IN ADDITION...THE HEAVY RAIN WILL LEAD TO
AN ELEVATED RISK OF FLOODING ALONG THE BLACK RIVER...CACHE
RIVER...ST. FRANCIS RIVER BASIN AS WELL AS THE WHITE RIVER IN
PHILLIPS COUNTY. PEOPLE LIVING ALONG THESE RIVERS NEED TO STAY
TUNED TO THE LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY RAIN
AND ANY FLOODING ARE WELCOME.
KRM
In the hours before
Local storm report, Mar 9, 6:18 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN MIDTOWN MEMPHIS 35.13N 89.98W
03/09/2016 E0.50 INCH SHELBY TN BROADCAST MEDIA
1/2 INCH IN ONE HOUR. STORM TOTAL OF 3.31 INCHES
&&
AJCLocal storm report, Mar 9, 6:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD WEST MEMPHIS 35.15N 90.18W
03/09/2016 CRITTENDEN AR BROADCAST MEDIA
OVER SIX INCHES OF WATER COVERING ROAD AT INTERSECTION
WEST BARTON AVE AND RHODES ST.
&&
AJCLocal storm report, Mar 9, 6:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD MIDTOWN MEMPHIS 35.13N 89.98W
03/09/2016 SHELBY TN PUBLIC
SAM COOPER BOULEVARD AT EAST PARKWAY IN MEMPHIS IS
FLOODED IN ALL LANES.
&&
AJCLocal storm report, Mar 9, 7:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
717 PM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HEAVY RAIN UNION CITY 36.42N 89.05W
03/09/2016 M4.00 INCH OBION TN TRAINED SPOTTER
4 INCHES OF RAIN HAS FALLEN SINCE THIS MORNING.
&&
AJCFlash Flood, De Soto
- When
- March 9, 7:30 PM CST to 11:15 PM CST
- Where
- De Soto County, Lake Cormorant to 5.53 mi NW of Norfolk
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 34.900, -90.220
Several roads around DeSoto County were impassable due to flash flooding. In addition, a local residential dam was breached causing Austin Road near Highway 301 to be closed.
Flood, De Soto
- When
- March 10, 3:45 AM CST to 12:00 PM CST
- Where
- De Soto County, 2.51 mi N of Norfolk to 1.74 mi E of Handy Corner
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 34.986, -90.235
Flash flooding evolved into flooding as heavy rain continued over DeSoto County. Numerous roads were closed as a result of flood water including Highway 61, south of Church Road, and Holly Springs Road. In addition, one person had to be rescued from a car that was submerged in flood water. Another swift water rescue also occurred. The heavy rain caused land to collapse near Eudora that knocked down a power pole and a power line on Fogg Road.
Flood, Tunica
- When
- March 10, 3:45 AM CST to 3:00 PM CST
- Where
- Tunica County, Robinsonsville to 2.36 mi SSE of O K
- Cause
- Heavy Rain
- Property damage
- $1.7 million
- Reported by
- Law Enforcement
- Coordinates
- 34.820, -90.320
Continued heavy rainfall brought many road closures to Tunica County due to flooded roadways. Several homes were evacuated off Highway 3 in Robinsonville. A total of 118 homes were damaged. Forty-four roads suffered damage and 245 people were displaced.
Flood, Marshall
- When
- March 10, 7:00 AM CST to 10:00 AM CST
- Where
- Marshall County, 2.14 mi N of Holly Spgs to 2.32 mi WNW of Warsaw
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.801, -89.453
Flooding occurred in the Barton and North Red Banks areas. A few homes affected due to roads being inaccessible. Eight people were displaced. Over one foot of water covered Moore Road near Red Banks. Highway 309 one mile south of the Tennessee state line was also flooded. A total of five roads were flooded.
Flood, Panola
- When
- March 10, 8:59 AM CST to 3:00 PM CST
- Where
- Panola County, 0.64 mi NE of Cypress Corner to 0.17 mi N of Asa
- Cause
- Heavy Rain
- Property damage
- $600,000
- Reported by
- Emergency Manager
- Coordinates
- 34.555, -90.091
Heavy rain caused drainage ditches and small creeks off of the Coldwater River to flood western portions of Panola County. Sandbagging protected 12 homes in the Crenshaw area and another 3 homes near Curtis Station. Homes were flooded on Renaissance Street in Crenshaw. A total of 35 homes and 14 roads were affected. Forty people were displaced. Two businesses suffered minor damage.
Flash Flood, Tate
- When
- March 10, 11:00 AM CST to 1:00 PM CST
- Where
- Tate County, 0.97 mi S of Savage to 1.17 mi N of Sarah
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 34.616, -90.220
Heavy rain result in flash flooding across Tate County. Highway 3 was closed just north of the intersection with Highway 4. Six homes were affected and eight people were displaced. Nineteen roads were closed and there was damage to the county courthouse and administration building.
Flood, Quitman
- When
- March 10, 12:00 PM CST to March 12, 12:00 PM CST
- Where
- Quitman County, 2.19 mi ENE of Sledge to 1.87 mi E of Sledge
- Cause
- Heavy Rain
- Injuries
- 2 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- Broadcast Media
- Coordinates
- 34.443, -90.185
Multiple rounds of heavy rain caused flooding in Quitman County. Ninety-three homes and two businesses were affected. Seventy-nine roads were damaged and 30 people were displaced. Two injuries were reported.
Flood, Coahoma
- When
- March 10, 12:00 PM CST to March 12, 12:00 PM CST
- Where
- Coahoma County, 2.17 mi NW of Clarksdale to 1.42 mi NNW of Lyon
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 34.224, -90.605
Several rounds of heavy rain resulting in flooding of the Big Sunflower River in Coahoma County. Several homes had to be evacuated near the river in Clarksdale. Eighty-five homes suffered minor flood damage while two mobile homes suffered major flood damage. One road received major damage.
Flood, Tallahatchie
- When
- March 10, 12:00 PM CST to March 12, 12:00 PM CST
- Where
- Tallahatchie County, Tutwiler to Blue Lake
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -90.430
Several rounds of heavy rain resulting in flooding across parts of Tallahatchie County. Forty-seven homes suffered minor damage and 43 roads were damaged.
Flash Flood, De Soto
- When
- March 10, 2:25 PM CST to 3:25 PM CST
- Where
- De Soto County, 0.3 mi SW of Love to 2.6 mi NNW of Love
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 34.747, -89.974
Another heavier round of showers and thunderstorms brought flash flooding back into DeSoto County. Several roads were closed east and south of Hernando. Holly Springs Road east of Hernando flooded trapping a family. A total of 12 homes were flooded or inaccessible. Camp Creek flooded nearby fields at Byhalia Road. Love Road was washed out just east of Highway 51 near Cedar Farms. Rainfall totals from late on March 8th to the afternoon of March 10th totaled over 9 inches in parts of DeSoto County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, March 9 to 10, 20162 deaths · $15,000 · 69 kt wind · 4 events
- Tornadoes and Flash Flooding in Mississippi, March 9 to 13, 2016$3.0 million · EF0 · 99 events
- Flash Flooding and Coastal Flood in Texas, March 9 to 10, 2016$31 million · 7 events
- Tornado and Flash Flooding in Arkansas, March 9 to 13, 20161 injured · $3.7 million · EF1 · 18 events
- High Wind and Strong Wind in Washington, March 9 to 10, 20161 injured · $1.7 million · 58 kt wind · 9 events
- Flash Flooding and Coastal Flood in Louisiana, March 9 to 11, 2016$750,000 · 0.88 in hail · 7 events
- Flash Flooding in Arkansas, March 9 to 10, 2016$280,000 · 12 events
- Flash Flooding and Flooding in Tennessee, March 9 to 13, 2016$40,000 · 28 events
- Flash Flooding and Flooding in Kentucky, March 9 to 10, 2016$1,000 · 10 events
- High Surf in Washington, March 9 to 10, 2016$15,000 · 1 event
- High Surf in Oregon, March 9 to 10, 20161 injured · 1 event
- Hail and Damaging Wind in Texas, March 9, 2016$12,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625944, 625958, 626280, 626281, 626282, 629028, 627564, 627963, 629043, 627729.